Virginia, 2018

Heavy Rain in Virginia, May 6, 2018

May 6, 2018 · NWS AKQ · 10 events in 4 counties and zones

Low pressure moving along a frontal boundary across North Carolina produced heavy rain across portions of southeast Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Low pressure moving along a frontal boundary across North Carolina produced heavy rain across portions of southeast Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at May 6, 6:49 AM EST, 2 minutes earlier.

Area forecast discussion, May 6, 6:49 AM EST, 2 minutes before
Area Forecast Discussion
National Weather Service Wakefield VA
749 AM EDT Sun May 6 2018

.SYNOPSIS...
A stationary front over the region will lift north as a warm
front this morning as low pressure tracks northeast off the
Outer Banks. Another area of low pressure and an associated
cold front will cross the region late this afternoon through
tonight. High pressure will build from the Great Lakes to New
England Monday and Tuesday as low pressure lingers off the mid
Atlantic coast.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 730 AM EDT Sunday

Current analysis indicating sfc low along the SE VA/NE NC coast
is becoming the primary sfc low for much of the remainder of
the am hrs today. An area of widespread showers with locally
heavy rain is occurring across far SE VA and NE NC and have seen
in excess of 2" of rain over portions of Hampton Roads where an
urban/small stream flood advisory is in place through 915 am.
This region has sfc dew pts from 65-70 F and warm rain processes
are dominating (even dual Pol radar is underestimating rainfall
amounts significantly compared to area observations of
rainfall). The rain will begin lifting NE along the coast and
will have 60-100% PoPs through mid/late morning before pushing
offshore towards midday. Mainly dry conditions will continue
this morning farther inland over central VA in between the
approaching cold front and upper low well off to the west and
the coastal system. Meanwhile, as the upper trough begins to get
closer to the region, along with the associated cold front,
combined with light southerly flow, the potential for modest
instability develops by aftn (mainly after 18Z). Deep layer
shear values reach 40-50kt given the strength of the upper
system approaching from the W and strong 500-700 mb winds, but
the low- level wind field will remain relatively weak. The
strength of the shear should allow for any tstms to organize,
and there is instability forecast in the -10 to -30C layer, so
the combination of wind aloft and the instability is enough for
low severe probs (marginal threat) per SPC outlook with the main
threats being damaging wind gusts and hail. PoPs from 18Z to
00Z this evening will ramp back up from W to east, rising to
40-60% with high temperatures ranging from the low-mid 70s N
(upper 60s immediate MD coast) to the upper 70s/around 80F
interior southern VA/NE NC.

The cold front will push through the area tonight as 1030mb
high pressure builds N of the region. There is some potential of
some light rain or drizzle later tonight into Monday morning,
particularly along the coast. Lows tonight in the mid 50s to
around 60 F.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
As of 400 AM EDT Sunday

The general model trends have been to keep sfc low pressure
lingering off the coast Mon/Mon night and into Tue. This setup
will result in NNE flow, which should continue through Tuesday.
While rain chances will be rather low due to dry air aloft (and
throughout the layer above -10C), ample moisture is progged per
the GFS and NAm in the 900-800 mb layer. Expect mainly overcast
conditions with a gusty NNE wind along the coast on Mon, and
have lowered highs a few more degrees (siding close to the
cooler MET numbers). A little warmer, but still mostly cloudy
and cool farther inland as well. Highs Mon will avg in the
lower-mid 60s near the coast to the upper 60s/lower 70s well
inland. Have added a 20-30% PoP along the coast but any
measurable will be light (a few hundredths at most). Lows Mon
night/Tue am in the 50s. Trended the forecast a little more
cloudy and cool for Tue as well, though did allow for some
partial clearing from the N during the aftn as the upper trough
axis shifts east to near the coast and sfc high begins to
gradually ridge south into the region late. Highs genly lower
70s west of I-95 to the 60s along the coast.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
As of 400 PM EDT Saturday...

Expect mild/dry weather on Wednesday with highs in the 70s/lows
around 50 at the start of the extended period, as sfc high pressure
is centered over the Mid-Atlantic. The area of high pressure moves
offshore Wed night-Thu. This will allow temperatures to warm into
the low 80s inland/near 80 in coastal areas during the day on
Thursday, as winds turn back to the south. An upper-level
shortwave/associated surface low tracks through the northeastern US
Thu PM-Fri AM. Rain chances return to the region Thursday
afternoon/evening ahead of a weak cold front, with the highest
PoPs (~30%) over our western counties. However, it does not
look like we will see a lot of rain. The weak cold front is
forecast to pass through the entire CWA by Fri AM, but highs
will still be between 79-84 on Friday.

Another storm system approaches the area next weekend, bringing us a
chance for showers. Thus, have introduced slight chc PoPs Saturday
into Sunday. Additionally, it looks like very warm weather will
return next weekend (highs in the mid 80s).

&&

.AVIATION /12Z SUNDAY THROUGH THURSDAY/...
As of 730 AM EDT Sunday...

Sfc low pressure along the coast near the VA/NC border bringing
widespread showers and IFR/MVFR flight restrictions to
KECG/KORF/KPHF this morning, and IFR/LIFR at KSBY. KRIC has
remained VFR so far but will likely see a few hrs worth of MVFR
cigs this morning. The area of widespread rain along/near the
coast will push off the coast late this morning/early this aftn
but may still have MVFR restrictions into the afternoon before
heating and another front from the west approaches the region.
Instability and heating will increase the chances for scattered
afternoon thunderstorms especially over the western half of the
CWA through the late afternoon and early evening. Outside of any
tstms, winds will be fairly light today at 5-10 kt from the E/NE,
shifting to the S to SE during the aftn. Genly VFR cigs of 4-5
k ft by late aftn into early evening outside of convection.
Winds shifting to the N after midnight into Mon morning, with
deteriorating conditions to IFR/MVFR between 06-12Z/Mon as low
level winds shift around to the NNE.

Outlook: A breezy NNE wind expected along the SE VA/NE NC coast
on Mon, with MVFR/IFR Cigs likely. Cigs will be a little higher
farther inland but still could be from 2-3 k ft. A continuation
of low clouds and at least a chance for rain will continue
through Tue morning. Winds subside but remain out of the NE on
Wed, with mainly dry wx and VFR conditions.

&&

.MARINE...
As of 330 AM EDT Sunday...

A frontal boundary meanders across the waters today with winds S-SE
winds aob 10 kts despite low pressure off the se coast. This low is
progged to increase the swell and sea heights by this evening as it
moves ne. Not as aggressive as the WNA would suggest, but will start
SCA headlines along the coastal waters this evening south to north.

Next will be the wind shift to the NE behind the low as the pressure
gradient increases between the low and high pressure over the Great
Lakes region. Thus, expect winds at the mouth of the Ches Bay and
Currituck sound and coastal waters to increase into SCA range Mon.

This pattern results in a cool and rather breezy early week period
with not the best boating conditions. Models agree this pattern
continues for a while with rather high confidence that SCA's will
continue thru Tue along the coast and mouth of the bay. Expect NE
winds btwn 15-25 KTS with seas building to btwn 5-8 ft. Kept the
rest of the Ches Bay just below SCA levels for now but would not
surprised that SCA's will be extended farther west at some point.

Expect the NE winds to diminish by mid week, but the onshore flow
and swell from the departing low will likely keep SCA's going for
elevated seas through Wed.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...Small Craft Advisory from 10 AM Monday to 6 PM EDT Tuesday for
     ANZ634.
     Small Craft Advisory from 1 PM Monday to 6 PM EDT Tuesday for
     ANZ633.
     Small Craft Advisory from 10 PM this evening to 6 PM EDT
     Tuesday for ANZ650-652-654.
     Small Craft Advisory from 6 PM this evening to 6 PM EDT
     Tuesday for ANZ656-658.
     Dense Fog Advisory until noon EDT today for ANZ650-652.

&&

SYNOPSIS...LKB
NEAR TERM...LKB
SHORT TERM...AJZ/LKB
LONG TERM...ERI
AVIATION...LKB
MARINE...MPR
Hazardous weather outlook, May 6, 3:44 AM EST, 3 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
444 AM EDT Sun May 6 2018

MDZ021>025-VAZ048-064-075>078-084>086-099-100-509-510-519>522-070845-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Fluvanna-Caroline-Westmoreland-Richmond-Northumberland-Lancaster-
Gloucester-Middlesex-Mathews-Accomack-Northampton-Western Louisa-
Eastern Louisa-Western King and Queen-Eastern King and Queen-
Western Essex-Eastern Essex-
444 AM EDT Sun May 6 2018

This Hazardous Weather Outlook is for southeast Maryland, central
Virginia, east central Virginia, eastern Virginia, north central
Virginia and southeast Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ012>017-030>032-102-VAZ060>062-065>069-079>083-087>090-092-093-
095>098-511>518-523>525-070845-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Eastern Currituck-Prince Edward-Cumberland-
Goochland-Mecklenburg-Lunenburg-Nottoway-Amelia-Powhatan-Brunswick-
Dinwiddie-Prince George-Charles City-New Kent-Greensville-Sussex-
Surry-James City-Southampton-Isle of Wight-Norfolk/Portsmouth-
Suffolk-Chesapeake-Virginia Beach-Western Hanover-Eastern Hanover-
Western Chesterfield-Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-York-Newport News-
Hampton/Poquoson-
444 AM EDT Sun May 6 2018

This Hazardous Weather Outlook is for northeast North Carolina,
central Virginia, east central Virginia, south central Virginia and
southeast Virginia.

.DAY ONE...Today and Tonight.

Scattered thunderstorms are expected later today, mainly during the
mid to late afternoon and early evening hours. The main threats will
be from strong gusty winds, though hail will also be possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LKB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 heavy rain. Local standard time, as filed.

Heavy Rain, Norfolk (C)

When
May 6, 6:51 AM EST
Where
Norfolk (C) County, 4.79 mi SE of Ocean View
Reported by
ASOS
Coordinates
36.900, -76.190

Rainfall total of 2.48 inches was reported at ORF.

Heavy Rain, Portsmouth (C)

When
May 6, 6:59 AM EST
Where
Portsmouth (C) County, 0.69 mi N of Portsmouth
Reported by
ASOS
Coordinates
36.830, -76.330

Rainfall total of 2.20 inches was reported at NGU.

Heavy Rain, Virginia Beach (C)

When
May 6, 7:00 AM EST
Where
Virginia Beach (C) County, 0.88 mi SW of Ocean Park
Reported by
CoCoRaHS
Coordinates
36.890, -76.110

Rainfall total of 2.68 inches was reported at (11.2 NNW) Virginia Beach.

Heavy Rain, Suffolk (C)

When
May 6, 7:45 AM EST
Where
Suffolk (C) County, 0.55 mi W of Wiles Corner
Reported by
CoCoRaHS
Coordinates
36.780, -76.590

Rainfall total of 2.13 inches was reported at (1 E) Kings Fork.

Heavy Rain, Norfolk (C)

When
May 6, 8:59 AM EST
Where
Norfolk (C) County, 1.8 mi WSW of Norfolk
Reported by
Mesonet
Coordinates
36.860, -76.300

Rainfall total of 2.88 inches was reported at Ghent.

Heavy Rain, Norfolk (C)

When
May 6, 9:01 AM EST
Where
Norfolk (C) County, 1.3 mi WSW of Norfolk
Reported by
Mesonet
Coordinates
36.860, -76.290

Rainfall total of 2.68 inches was reported at Downtown Norfolk.

Heavy Rain, Portsmouth (C)

When
May 6, 9:03 AM EST
Where
Portsmouth (C) County, 1.38 mi N of Cradock
Reported by
Mesonet
Coordinates
36.800, -76.330

Rainfall total of 2.38 inches was reported at Cradock.

Heavy Rain, Suffolk (C)

When
May 6, 9:05 AM EST
Where
Suffolk (C) County, 1.77 mi SE of Crittenden
Reported by
Mesonet
Coordinates
36.880, -76.480

Rainfall total of 2.09 inches was reported at (2 ESE) Hobson.

Heavy Rain, Norfolk (C)

When
May 6, 9:15 AM EST
Where
Norfolk (C) County, 3.59 mi ENE of Norfolk
Reported by
Mesonet
Coordinates
36.890, -76.210

Rainfall total of 2.05 inches was reported at Mesonet Station E4350 (Norfolk International Airport).

Heavy Rain, Norfolk (C)

When
May 6, 10:30 AM EST
Where
Norfolk (C) County, 4.39 mi ENE of Norfolk
Reported by
COOP Observer
Coordinates
36.900, -76.200

Rainfall total of 2.43 inches was reported by Co-op Observer who lives close to ORF.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2018Every state in 2018This day in weather historyWarnings in Virginia, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 756483, 756487, 756489, 756491, 756494, 756497, 756499, 756500, 756501, 756503.